Michigan, 2005

Hail in Michigan, June 8, 2005

June 8, 2005 · NWS APX · 2 events in 2 counties and zones

A number of thunderstorms developed over northern Lower Michigan in the afternoon of the 8th. A couple of these storms became severe, dropping penny-sized hail on Roscommon and Clear Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A number of thunderstorms developed over northern Lower Michigan in the afternoon of the 8th. A couple of these storms became severe, dropping penny-sized hail on Roscommon and Clear Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 10:55 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 8, 10:55 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT WED JUN 8 2005

.UPDATE...SFC ANALYSIS SHOWING STATIONARY FRONT STILL DRAPED ACROSS
NRN LOWER MICHIGAN...SITTING FROM AROUND MANISTEE COUNTY CURVING UP
AROUND GAYLORD AND CONTINUING EAST TO ALPENA. SPC MESOANALYSIS PAGE
ALREADY COMPUTING 1500-2500 J/KG OF SBCAPE ACROSS THE INTERIOR
SOUTHERN COUNTIES AS OF 11 AM AS TEMPS ALREADY INTO THE LOWER 80S.
MUCH DIFFERENT STORY NORTH OF THE BOUNDARY WITH CLOUDY SKIES AND
TEMPS HANGING IN THE 60S ACROSS EASTERN UPPER MICHIGAN AND TIP OF
THE MITT/NE LOWER MI.

FORECAST UPDATE FOR THE AFTERNOON REVOLVE EXCLUSIVELY AROUND
CONVECTIVE POTENTIAL THIS AFTERNOON AND THIS EVENING. MODIFIED 12Z
APX SOUNDING/MODEL SOUNDINGS FOR THE SOUTHERN HALF OF THE
CWA...YIELDING CAPE VALUES TOPPING OUT AROUND 3000 J/KG...90/61 SFC
PARCEL...AND LI/S -4C TO -7C...CERTAINLY ENOUGH INSTABILITY AROUND
PROVIDED WE HAVE LOW LEVEL FOCUS. WE DO...WITH THE STALLED BOUNDARY
ACROSS THE REGION/OLD OUTFLOW BOUNDARY EVIDENT ON EARLY MORNING
VISIBLE IMAGERY ACROSS IOSCO/OGEMAW COUNTY/GLADWIN COUNTIES FROM LAST
NIGHTS CONVECTION/AND DIFFERENTIAL HEATING WITH THICKER CLOUD COVER
COMING IN ACROSS THE NORTH.

SO...GIVEN THIS...DO EXPECT THUNDERSTORMS TO DEVELOP OVER THE NEXT
2-3 HOURS. AS FAR AS SEVERE STORMS ARE CONCERNED. WIND FIELDS ALOFT
NOT TERRIBLY IMPRESSIVE WITH 0-6KM BULK SHEAR VALUES <30 KNOTS/500
MB WINDS <35 KNOTS...NOT SUPPORTIVE OF WELL ORGANIZED STORMS. BUT
CAPE VALUES UP TO 3000 J/KG WILL CERTAINLY SUPPORT A PULSE SEVERE
HAIL THREAT OVER THE SOUTHERN HALF OF THE CWA INLINE WITH LATEST SPC
DAY 1 OUTLOOK. WILL HIGHLIGHT THIS THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 354 AM EDT WED JUN 8 2005

DISCUSSION...UPPER LEVEL TROUGH CONTINUES TO SWIRL ACROSS THE ROCKY
MOUNTAINS EARLY THIS MORNING...WITH WV IMAGERY AND 00Z 500MB
ANALYSIS SHOWING SEVERAL WAVES ROTATING AROUND BROAD UPPER
CIRCULATION OVER WA/OR/ID...LEAD SHORT WAVE TROUGH LIFTING NORTHEAST
ACROSS THE DAKOTAS.  THIS BASIC MEAN PATTERN OF TROUGH WEST/RIDGING
EAST IS EXPECTED TO REMAIN INTACT THROUGH THE REMAINDER OF THE
WEEK.  MIDNIGHT SURFACE ANALYSIS SHOWING AN EAST-WEST FRONTAL
BOUNDARY DRAPED ACROSS LOWER MI ROUGHLY BETWEEN M-55/M-72.  WARM AND
HUMID AIR MASS TO THE SOUTH OF THE BOUNDARY...AND MUCH COOLER
TEMPERATURES TO THE NORTH WITH MAINLY 40S ACROSS NORTHERN ONTARIO.
LOOKING AT A FAIRLY STICKY STRETCH OF WEATHER UPCOMING GIVEN EXPECT
UPPER AIR PATTERN...PARTICULARLY AFTER TODAY WHERE THE TEMPERATURE
FORECAST WILL BE COMPLICATED BY POSITION OF FRONTAL BOUNDARY WITH
SURFACE HIGH BENEATH UPPER LEVEL CONFLUENCE AXIS NEAR JAMES BAY
TRIES TO NUDGE THE BOUNDARY FARTHER SOUTH.  COLD FRONT DEVELOPING TO
THE WEST TODAY ON LEADING EDGE OF LOWER HEIGHTS ASSOCIATED WITH
DAKOTAS SHORT WAVE WILL LOSE ITS PUNCH AS IT TRIES TO MOVE INTO THE
WESTERN GREAT LAKES THURSDAY...AND STATIONARY FRONT ACROSS LOWER MI
TODAY WILL EVENTUALLY LIFT NORTH OF THE AREA.  SO MAIN FOCUS WILL BE
ON VARYING PRECIP CHANCES THROUGH THE REST OF THE WORK WEEK WITH
INCREASING HUMIDITY AND INSTABILITY.

TODAY/TONIGHT...EARLY ACTION GOING ON THIS MORNING AS STRATIFORM
PRECIP AREA ASSOCIATED WITH SQUALL LINE COMING OUT OF WI GRADUALLY
FALLING APART AS LEADING EDGE CONVECTION WEAKENS...BUT SCATTERED NEW
DEVELOPMENT TAKING PLACE ALONG INSTABILITY GRADIENT/MOISTURE
CONVERGENCE AXIS ACROSS CENTRAL/SOUTHERN LOWER...WITH 00Z APX/DTX
SOUNDINGS SHOW STEEP LAPSE RATES...APX IN PARTICULAR CONDITIONALLY
UNSTABLE THROUGH 300MB.  LARGER MCS ALSO RACING EAST-NORTHEAST
ACROSS THE EASTERN DAKOTAS/MN...IN ADDITION TO NEW DEVELOPMENT NORTH
OF FRONTAL BOUNDARY ACROSS MN/NORTHERN WI.  TRUE FRONTAL POSITION
BEING MASKED SOMEWHAT BY OUTFLOW BOUNDARY FROM WI MCS ADVANCING
ACROSS NORTHERN LOWER...STILL LIKELY RUNS NEAR M-55.  GFS/ETA TRYING
TO HOLD BOUNDARY TO THE SOUTH TODAY...KEEPING IT SOUTH OF M-72.
THIS IS TRICKY AS DEPENDING ON HOW MUCH HEATING OCCURS...BOUNDARY
COULD EASILY JUMP AS FAR NORTH AS THE STRAITS...IMPEDED BY
EASTERLY FLOW OFF LAKE HURON.  LEANING TOWARD THE IDEA OF THE FRONT
RUNNING ROUGHLY FROM PLN/OSC BY THIS EVENING.  MODIFYING FORECAST
SOUNDINGS FOR MORE REALISTIC SURFACE DEW POINTS (MID 60S...NOT THE
70-75F BEING DEPICTED BY THE GFS) YIELDS CAPES ABOVE 2000 J/KG WITH
TEMPERATURES IN THE MID 80S.  AM CONCERNED ABOUT GETTING TOO CUTE
WITH TRYING TO DRY THINGS OUT THIS AFTERNOON GIVEN MAGNITUDE OF
INSTABILITY...BOUNDARY IN THE AREA (PLUS SOME LAKE BREEZE
POSSIBILITIES)...AND SOME QG FORCING WITH FRONTOGENETIC 850MB FLOW
ALONG TIGHT BAROCLINIC ZONE.  SO PLAN ON CARRYING POPS ALL DAY...
LOWEST ACROSS EASTERN UPPER FURTHER INTO THE COLDER AIR (AND LIKELY
MOSTLY CLOUDY THROUGH THE AFTERNOON).  AS FOR SEVERE POTENTIAL...
GOOD INSTABILITY AND LOW LEVEL MOISTURE (SURFACE DEW POINTS IN THE
60S/850MB DEW POINTS AROUND 14C) ARE A PLUS...WIND FIELDS WEAKEN
LATER TODAY (20KTS AT 500MB) SO SHEAR NOT AS GREAT...SO PERHAPS
PULSE TYPE STORMS WITH LOOSE ORGANIZATION.  LOCALLY HEAVY RAINFALL
ALSO A THREAT WITH PWS APPROACHING 1.50 INCHES...MEAN WIND AROUND
15KTS...AND DIFLUENT THICKNESS PATTERN ACROSS SOUTHERN LOWER.  FOR
TONIGHT...MAY SEE CONVECTION WANE DURING THE EVENING HOURS WITH LOSS
OF HEATING...BUT WILL WATCH ADDITIONAL CONVECTION DEVELOPING
UPSTREAM AHEAD OF COLD FRONT ACROSS MN/IA...AND SPREAD EAST-
NORTHEAST TOWARD THE FORECAST AREA DURING THE OVERNIGHT HOURS.
MARINE...NO HEADLINES ANTICIPATED TODAY... GENERALLY EASTERLY FLOW
EXPECTED OFF LAKES SUPERIOR/HURON GIVEN ANTICIPATED FRONTAL
POSITION...WITH A WEAK ENOUGH GRADIENT TO SUPPORT LAKE BREEZE
DEVELOPMENT ON THE LAKE MICHIGAN SIDE.  WILL BE DEALING WITH MORE
LAKE FOG/ST ISSUES OVER THE COMING DAYS AS DEW POINTS CLIMB WELL
INTO THE 60S.

THURSDAY...REMNANTS OF UPSTREAM COLD FRONT WILL REACH INTO NORTHERN
LOWER THURSDAY AFTERNOON.  NOT MUCH FORCING WILL BE LEFT WITH THIS
BOUNDARY...BUT AGAIN ASSUMING ENOUGH HEATING TO PUSH CAPES ABOVE
2000 J/KG ALONG LAKE BREEZE POTENTIAL TO HELP FOCUS THINGS...WILL
CONTINUE WITH SHOWER/THUNDERSTORM CHANCES THROUGH THE DAY...THOUGH
IF DRIER AIR BEHIND BOUNDARY ARRIVES SOON ENOUGH COULD SEE A DRY
AFTERNOON ACROSS EASTERN UPPER...WILL AT LEAST GO DRY THURSDAY
EVENING ACROSS EASTERN UPPER...WITH A RETURN OF LOW LEVEL THETA-E
ADVECTION/MOISTURE CONVERGENCE BRINGING BACK RAIN CHANCES THURSDAY
NIGHT.  MARINE...NO HEADLINES AGAIN AS COLD FRONTAL REMNANTS SPREAD
INTO NORTHERN PORTIONS OF THE FORECAST AREA.  EXPECT LOCAL EFFECT TO
DOMINATE AGAIN WITH WEAK PRESSURE GRADIENT THURSDAY AFTERNOON...AND
WILL CONTINUE TO MENTION AREAS OF FOG ACROSS THE NEARSHORE ZONES.

FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE TO FRIDAY OR BEYOND.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 8, 11:00 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EDT WED JUN 8 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-091000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1200 PM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON...WITH A RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 PM
AND 10 PM. HAIL AROUND ONE INCH IN DIAMETER WILL BE THE MAIN SEVERE
WEATHER THREAT...ALONG WITH LOCALLY HEAVY RAINFALL.

MORE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN AFTER
MIDNIGHT...WITH A RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN UPPER
AND PORTIONS OF NORTHERN LOWER MICHIGAN WEST OF I-75.  DAMAGING WIND
GUSTS AND HAIL TO PENNY SIZE WILL BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THREATS FOR SEVERE THUNDERSTORMS WILL OCCUR THURSDAY AND
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED FROM SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/ADAM

In the hours before

Local storm report, Jun 8, 12:57 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
157 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     4 S GLADWIN             43.93N 84.49W
06/08/2005                   GLADWIN            MI   TRAINED SPOTTER

            TREES DOWN

0300 AM     HAIL             STERLING                44.03N 84.02W
06/08/2005  0.88 INCH        ARENAC             MI   TRAINED SPOTTER

0320 AM     TSTM WND DMG     6 NNW HARRISVILLE       44.74N 83.35W
06/08/2005                   ALCONA             MI   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN

&&

SMITH

The radar

The NCL Michigan radar (KAPX), 46 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Roscommon

When
June 8, 1:52 PM EST
Where
Roscommon County, Roscommon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.500, -84.583

Hail, Ogemaw

When
June 8, 2:30 PM EST
Where
Ogemaw County, Clear Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -84.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459445, 5459446.